Small group of patients reacting to facial fillers and COVID vaccine

RENO, Nev. (KOLO) — Our patient called “Louise” wanted to remain anonymous. But she says she wants to share her story so others are aware of a potential reaction to COVID-19 or the vaccine.

Last September, she says she got the J and J vaccination, got sick for two weeks, and then a month later started getting her face filled. It wasn’t the first time for the procedure, but for the first time, her injection sites reacted differently.

“On the fourth morning, my face exploded,” she says. “I couldn’t see with my eyes. And my right cheek had a golf ball on it. His doctor initially thought it was an infection which may be a side effect. But after a course of antibiotics and corticosteroids, the inflammation returned. Lifted and sore, she got another opinion from a dermatologist, Dr. Cindy Lamerson.

“There’s usually a lot of swelling and edema in the face where the injections were done,” says Dr. Lamerson. “And it distorts the face a bit,” she says.

Dr. Lamerson says she has treated a handful of patients like “Louise.” The swelling can be moderate to severe and usually occurs after one of three shots is administered to thwart the worst impact of COVID. There is no connection between the type of shot and the reaction nor the infill mark.

But she says the literature shows that such inflammation can also occur after infection with the virus.

“And it’s not necessarily related to the amount of product placed. Which is interesting,” says Dr. Lamerson. “So it seems to be individual patient reactivity to the vaccine and the product,” she says.

Dr Lamerson says those affected received injections of hyaluronic acid in their face. It is a natural substance found in the fluids of the eyes and joints. It is generally considered safe and at this point Dr. Lamerson says no one is quite sure what this interaction is. It’s the same story with the treatment. Licinopril, a high blood pressure medication, seems to reduce swelling.

Patients receive the lower dose.

“It was a home run,” said “Louise.”

Dr Lamerson says that because it is so rare, there is no way of knowing who will have the reaction, when they will have a reaction or if the number of injections has an impact on this reaction.

Fortunately, she says there is a treatment.

Copyright 2022 KOLO. All rights reserved.

Comments are closed.